What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 10, 9:15 PM EST, 1 minute earlier.
Area forecast discussion, Apr 10, 9:15 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Blacksburg VA
1015 PM EDT Sat Apr 10 2021
.SYNOPSIS...
A cold front will pass across the region tonight into Sunday.
Drier conditions return for Monday as high pressure builds in
from the west. Scattered showers are possible Monday night into
Tuesday.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 1015 PM EDT Saturday...
Showers will continue through tonight, but drier weather should
arrive by late Sunday.
Scattered showers continue to track northeastward over the Mid
Atlantic. Confidence remains high on the rain, but the only
thunderstorms have been confined to the northwest North Carolina
mountains and up toward Patrick County in Virginia. With
instability vanishing, thunder was taken completely out of the
forecast for tonight. Locally heavy rain is still a concern as
the 00Z RNK sounding shows a precipitable water of 1.11 inches.
Minor flooding could occur along the Blue Ridge where upslope
flow will enhance the rainfall amounts.
After the warm front lifts northeast this evening, a cold front
will cross overhead tonight. There is not much cold air behind
this frontal boundary, so Saturday night low temperatures
should vary from the mid 40s in the mountains to the upper 50s
in the Piedmont. Lingering showers may be possible behind the
front during Sunday morning as indicated by the NAM model. High
temperatures on Sunday will range from the upper 50s in the
mountains to the mid 70s in the Piedmont.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 211 PM EDT Saturday...
Drying out and staying mild Monday into Tuesday before a
midweek cooldown.
Our closed upper level low continues to meander in the vicinity
of the southern Great Lakes region Sunday night into Tuesday
morning. The low gradually drifts north and east while becoming
a bit more elongated in the overall flow across the upper Great
Lakes and interior Northeast. As a result our weather pattern
will turn more zonal or flat with not much in the way of
significant weather expected heading into midweek. However, as
the low continues to meander to our north and east it will send
several weak short wave impulses our way including a relatively
moisture starved front late Monday into Tuesday. The 12z GFS,
Canadian, and Euro all illustrate this fairly well with low end
PoPs along and west of the Blue Ridge.
Life behind the front Tuesday brings dry and mild conditions for
Tuesday before another weak shortwave impulse scoots by to our
north and west late Tuesday into Wednesday.
Temperatures will remain above normal for most of period. Monday
looks to be the warmest day out ahead of the front with
downsloping westerly flow pushing highs well into the low to mid
70s in the west to mid to upper 70s out east. Temps cool
slightly Tuesday with mid to upper 60s in the west and low to
mid 70s out east. Wednesday looks to be the coolest day with
widespread highs in the 60s. Overnight lows will steadily drop
off as well with readings close to 50 Sunday and Monday nights
before getting back into the low to mid 40s early Wednesday
morning.
Confidence remains high in the short term period.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 211 PM EDT Saturday...
Scattered shower chances and cooler temperatures as we enter
into the middle part of April.
Both Climate Prediction Center 6-10 day and 8-14 day temp/precip
outlooks progs the area for a cooler/wetter conditions to start
the middle part of April before a transition to cooler/drier
conditions to round out the month. Ensemble guidance tends to
agree with these trends with a deep digging trough setting up
shop for many states east of the Mississippi River and a piece
of upper level energy meandering off the East Coast. As a result
we can expect a continuation of low end precipitation chances
with low confidence and weak cold air advection heading into the
latter half of the workweek. For now kept I kept a slight
chance of showers mainly north of I-64 Wednesday into Thursday
as a weak shortwave piece of energy passes by to our north and
energy offshore ejects further out to sea.
Another area of low pressure arrives from the Ohio River Valley
as we enter the weekend ahead.
Confidence remains low to moderate in the long term period based
on the timing and moisture availability pivoting through.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
As of 715 PM EDT Saturday...
Confidence is high for poor flying weather tonight. Widespread
showers with scattered thunderstorms will track toward the
northeast this evening, but thunder chances have been waning
based on the latest radar and model trends. Because of a
southeast flow at the surface turning to the southwest aloft,
the NAM model hints at a potential between 00Z and 03Z of low
level wind shear at BCB, but confidence is too low to mention in
the TAF. Ceilings will fall to MVFR and eventually deteriorate
to IFR overnight. While the heaviest showers and thunderstorms
should exit to the east after midnight, light showers may linger
through the remainder of the night. The wet ground could allow
some fog to develop by early Sunday morning with the highest
threat of IFR visibilities at BCB and LWB.
A cold front should cross overhead late tonight into Sunday
morning, which will allow ceilings improve west of the Blue
Ridge. It may take a little longer in the morning for the
ceilings to lift along and east of the Blue Ridge. Eventually,
all TAF sites should return to VFR conditions with winds turning
to the southwest and gusting up to 20 knots.
Extended Aviation Discussion...
A weak disturbance will pass over the Great Lakes and bring
another chance of showers for Monday night into Tuesday morning,
which could trigger MVFR conditions. Afterward, drier weather
should arrive later on Tuesday. While VFR conditions will more
than likely persist through Wednesday and Thursday, there could
be a chance of showers in the mountains.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...KK
NEAR TERM...KK/PW
SHORT TERM...ET
LONG TERM...ET
AVIATION...PW
Hazardous weather outlook, Apr 10, 8:05 PM EST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
905 PM EDT Sat Apr 10 2021
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-120115-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
905 PM EDT Sat Apr 10 2021
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Tonight.
There is a marginal risk of severe weather tonight. The main severe
threats are large hail and damaging winds. Locally heavy rainfall
will also be possible that could cause minor flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
PW
In the hours before
Special weather statement, Apr 10, 7:01 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
801 PM EDT Sat Apr 10 2021
NCZ003-004-VAZ032-110030-
Stokes-Surry-Patrick-
801 PM EDT Sat Apr 10 2021
...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL SURRY...NORTHWESTERN STOKES AND SOUTHEASTERN PATRICK
COUNTIES...
At 801 PM EDT, a strong thunderstorm was located over Westfield, or
near Francisco, moving northeast at 25 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Stuart...
Francisco...
Critz...
Woodville...
Collinstown...
Patrick Springs...
and Westfield.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3639 8043 3643 8052 3675 8037 3666 8010
TIME...MOT...LOC 0001Z 206DEG 22KT 3647 8041
WP
Special weather statement, Apr 10, 7:16 PM EST, 2 hours before
Special Weather Statement
National Weather Service Blacksburg VA
816 PM EDT Sat Apr 10 2021
NCZ002>004-019-020-VAZ007-009>020-022>024-032>035-045-WVZ042>044-
507-508-110230-
Alleghany NC-Surry-Stokes-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Campbell-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of Sparta, Dobson, Danbury, Wilkesboro,
Yadkinville, Tazewell, Marion, Bland, Pearisburg, Wytheville,
Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale,
Volney, Galax, Floyd, New Castle, Clifton Forge, Covington,
Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista,
Stuart, Rocky Mount, Bedford, Amherst, Lynchburg, Bluefield,
Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs,
Alderson, Quinwood, Duo, and Rainelle
816 PM EDT Sat Apr 10 2021
...MODERATE TO HEAVY SHOWERS AND AN ISOLATE THUNDERSTORMS WILL
IMPACT THE AREA THROUGH 930 PM...
Showers overspreading the area will be heavy at times, with
rainfall rates of up to 1 to 2 inches an hour. The heavier
showers are moving at a good clip, but repeated rainfall may lead
to ponding of water and low lying flooding in poor drainage or
urban areas.
If traveling, be alert to water on roads. Slow down to avoid
hydroplaning.
Special weather statement, Apr 10, 7:23 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
823 PM EDT Sat Apr 10 2021
NCZ003-VAZ016-032-110045-
Surry-Patrick-Carroll-
823 PM EDT Sat Apr 10 2021
...A SHOWER WITH GUSTY WINDS WILL AFFECT NORTHEASTERN
SURRY...SOUTHEASTERN CARROLL AND SOUTHWESTERN PATRICK COUNTIES...
At 822 PM EDT, a shower with gusty winds was located over Toast, or
over Mount Airy, moving north at 30 mph.
Winds in excess of 40 mph are possible with this shower.
Locations impacted include...
Mount Airy...
Flat Rock...
Hillsville...
Fancy Gap...
Ararat...
Cana...
and Pine Ridge.
If outdoors, consider seeking shelter inside a building.
This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3643 8074 3679 8076 3677 8051 3671 8046
3672 8046 3673 8045 3674 8046 3675 8045
3674 8043 3640 8054
TIME...MOT...LOC 0022Z 186DEG 24KT 3649 8064
WPSpecial weather statement, Apr 10, 7:43 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
843 PM EDT Sat Apr 10 2021
VAZ017-032-110115-
Patrick-Floyd-
843 PM EDT Sat Apr 10 2021
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL FLOYD AND CENTRAL PATRICK COUNTIES...
At 842 PM EDT, a strong thunderstorm was located near Meadows Of Dan,
or near Woolwine, moving north at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Stuart...
Floyd...
Woolwine...
Meadows Of Dan...
Mabry Mill...
Buffalo Ridge...
and Alum Ridge.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3664 8043 3700 8049 3699 8048 3700 8047
3698 8016 3696 8017 3695 8018 3692 8020
3690 8020 3687 8023 3686 8019 3663 8025
TIME...MOT...LOC 0042Z 184DEG 22KT 3672 8036
WPSpecial weather statement, Apr 10, 7:45 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
845 PM EDT Sat Apr 10 2021
VAZ013-016-017-032-110115-
Pulaski-Patrick-Floyd-Carroll-
845 PM EDT Sat Apr 10 2021
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN PULASKI...SOUTHWESTERN FLOYD...EASTERN CARROLL AND
SOUTHWESTERN PATRICK COUNTIES...
At 845 PM EDT, a strong thunderstorm was located over Fancy Gap,
moving north at 35 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hillsville...
Indian Valley...
Fancy Gap...
Allisonia...
Cana...
Dugspur...
and Draper.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3658 8073 3687 8077 3688 8074 3692 8078
3702 8079 3701 8055 3699 8055 3700 8051
3699 8049 3700 8048 3699 8047 3700 8047
3700 8046 3657 8057
TIME...MOT...LOC 0045Z 182DEG 31KT 3667 8065
WPSpecial weather statement, Apr 10, 8:08 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
908 PM EDT Sat Apr 10 2021
NCZ001-002-018-019-110145-
Ashe-Wilkes-Watauga-Alleghany-
908 PM EDT Sat Apr 10 2021
...A LINE OF SHOWERS WITH STRONG WINDS WILL AFFECT WESTERN
ALLEGHANY...CENTRAL WILKES...SOUTHEASTERN WATAUGA AND CENTRAL ASHE
COUNTIES IN NORTHWESTERN NORTH CAROLINA...
At 907 PM EDT, radar indicated showers with gusty winds located
along a line extending from near Trout to near Darby. Movement was
northeast at 40 mph.
Wind gusts up to 50 mph are possible with these showers.
Locations impacted include...
Jefferson...
West Jefferson...
Glendale Springs...
Deep Gap...
Mc Grady...
Laurel Springs...
and Wilbar.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3610 8148 3610 8151 3611 8153 3642 8164
3656 8128 3629 8103 3609 8148
TIME...MOT...LOC 0107Z 222DEG 36KT 3640 8156 3611 8146
WP